Missouri, 2020Flash Flood and Damaging Winds in Missouri, August 10, 2020
August 10, 2020 · NWS LSX · 16 events in 11 counties and zones
A very strong cold front moved south through the region. A line of strong to severe storms developed ahead of the cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong cold front moved south through the region. A line of strong to severe storms developed ahead of the cold front. Some of the storms produced widespread wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 10, 10:54 AM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 10, 10:54 AM CST, 3 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1154 AM CDT Mon Aug 10 2020
.SHORT TERM... (Through Late Tonight)
Issued at 344 AM CDT Mon Aug 10 2020
Focus in the short term is on dangerous heat this afternoon before
thunderstorms move into the region this afternoon and evening.
While some uncertainty remains on storm evolution, some of these
storms may produce damaging winds, large hail, locally heavy
rainfall and perhaps flash flooding.
Early this morning, an upper level shortwave was digging into the
Northern Plains with an associated cold front extending from
southern Ontario back into the middle Missouri River Valley. The
shortwave will continue southeastward today, pushing the front
toward northern MO this afternoon. Ahead of the front, temperatures
are expected to climb into the low to mid 90s across the region
with dew points in the mid to upper 70s, supporting heat index
readings above 100 across much of the region. In fact, given this
morning's lack of convection, clouds coverage will be a bit less
than previously expected and it looks like additional portions of
southern IL and SE MO may see heat index values top 105 this
afternoon. Therefore I have expanded the heat advisory to cover
those areas.
As the wave and front approach the region this afternoon, I
anticipate at least isolated thunderstorms to develop across
northern MO and west-central IL. Storms may initially struggle to
get going given very warm temperatures in the low levels, but
storms will likely increase in coverage as deeper forcing arrives
into the area late this afternoon, pushing storms south through
the region into the evening. Given a very unstable airmass ahead
of the front, at least a few of these storms may become strong to
severe. However, with meager deep layer shear around 10-15 kts, I
don't anticipate individual updrafts to be particularly long-
lived, limiting their capacity to produce severe weather. Initially
the primary storm threats will be damaging winds and to a lesser
extent large hail.
Should storms grow upscale this evening as expected, the main
threat may shift to flash flooding. This concern is supported by a
very moist airmass characterized by precipitable water near 2", a
deep warm cloud layer, the potential for training storms along
the front, and very moist antecedent conditions from Sunday
morning's storms. I considered issuing a flash flood watch for
portions of the forecast area, but most current guidance is fairly
progressive with the front moving through the area. Therefore I'm
not confident that storms will have enough residence time to
produce much more than localized heavy rainfall, so have held off
on any headline for the time being. Should it become evident that
storms will linger into the overnight hours, a flash flood watch
may be necessary.
BSH
.LONG TERM... (Tuesday through Sunday)
Issued at 344 AM CDT Mon Aug 10 2020
The extended forecast continues to look active, with at least a
slight chance for storms in each period through Sunday. However,
given generally weak forcing and questions about when forcing will
be the most favorable for storms, it's difficult to pin down exactly
when we'll see precipitation.
Forecast guidance is in general consensus depicting a lobe of
vorticity detaching from today's passing shortwave. With the
westerlies well to our north, this feature will take its time
exiting the region and will likely have some impact on our weather
through at least Thursday. In the low levels, flow will initially
be northerly behind today's front before gradually swinging back
around to the south, pulling rather moist air back into the
region. This combination of lift and moisture is likely to result
in at least isolated to scattered storms each day, with the best
chances in the afternoons when instability is the greatest.
Scattered to broken clouds can also be expected on both days,
which should help keep temperatures around seasonal normals.
As we move toward the weekend, the upper wave/low will continue
to push east out of the region while ridging builds into the SW
CONUS. This will place the mid-Mississippi Valley beneath NW
flow aloft, opening the door for additional subtle shortwaves to
ripple through the region. These features will likely provide
additional chances for showers and storms, but guidance consensus
is unsurprisingly poor this far out. Therefore we have low-end
precip chances going through the weekend. This upper level pattern
will also allow for continued southerly flow in the low levels,
which will likely begin to draw seasonably warm temperatures into
the region.
BSH
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1136 AM CDT Mon Aug 10 2020
A cold front extending from WI southwest through northwestern MO
will move southeastward through our area tonight and Tuesday.
Thunderstorms will develop along and just ahead of this front and
move through the taf sites mainly tonight. Some of these storms
will produce strong gusty winds. The prevailing cloud ceiling may
drop briefly into the MVFR category Tuesday morning in UIN and
COU. Southwest winds will weaken this evening and become variable
in direction tonight near the cold front and thunderstorm outflow
boundaries.
SPECIFICS FOR KSTL: A cold front extending from WI southwest
through northwestern MO will move southeastward into the STL area
Tuesday morning. Thunderstorms will develop along and just ahead
of this front and move into the STL area this evening. Some of
these storms will produce strong gusty winds. West-Southwest
winds will weaken this evening and become variable in direction
tonight near the cold front and thunderstorm outflow boundaries.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Franklin MO-Iron
MO-Jefferson MO-Lincoln MO-Madison MO-Reynolds MO-Saint
Charles MO-Saint Francois MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 10, 3:21 AM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
421 AM CDT Mon Aug 10 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
421 AM CDT Mon Aug 10 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Dangerous heat is expected today in east-central and southeastern
Missouri along with southern Illinois where peak afternoon heat
indices will be near 105 degrees. A Heat Advisory is in effect for
these areas.
Thunderstorms are expected across the area this afternoon into
tonight. Some of these thunderstorms may be severe, with large hail,
damaging winds, and locally heavy rainfall Monday night.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance of thunderstorms Tuesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report hail size, wind damage, and
rainfall amounts over 1 inch.
BSH
In the hours before
Local storm report, Aug 10, 2:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL CENTRALIA 39.21N 92.14W
08/10/2020 E0.25 INCH BOONE MO TRAINED SPOTTER
&&
BRITTLocal storm report, Aug 10, 2:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 2 SE COLUMBIA 38.94N 92.31W
08/10/2020 E0.88 INCH BOONE MO TRAINED SPOTTER
&&
BRITTEvent by event
14 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Flash Flood, Boone
- When
- August 10, 2:45 PM CST to 8:00 PM CST
- Where
- Boone County, 0.88 mi NE of Rocheport to 1.38 mi WNW of Providence
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -92.560
Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded. About a foot and a half of water was over Paris Road near Brown Station Road.
Thunderstorm Wind, Boone
- When
- August 10, 3:33 PM CST to 3:40 PM CST
- Where
- Boone County, 1.21 mi SE of Hinton to 0.61 mi ENE of Prathersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.038, -92.334
Thunderstorm winds uprooted several trees that were in very wet soil.
Thunderstorm Wind, Callaway
- When
- August 10, 3:36 PM CST
- Where
- Callaway County, 1.24 mi ESE of (Jef)jffrsn City Mem
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.591, -92.150
Thunderstorm Wind, Moniteau
- When
- August 10, 3:40 PM CST
- Where
- Moniteau County, California
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.630, -92.570
Thunderstorm winds blew down several large tree limbs and a short light pole.
Thunderstorm Wind, Montgomery
- When
- August 10, 3:45 PM CST
- Where
- Montgomery County, Bellflower
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -91.370
Thunderstorm winds blew down several tree limbs around town.
Thunderstorm Wind, Lincoln
- When
- August 10, 4:00 PM CST to 4:12 PM CST
- Where
- Lincoln County, 0.9 mi ENE of Troy to 0.69 mi ESE of Foley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.986, -90.966
Thunderstorm winds blew down two large highway signs along U.S. Highway 61 near interchange with Highway 47. Also, about 3 miles east northeast of Troy, large tree limbs were blown down and part of a tin roof of a east-west facing gable barn was torn off. In Foley, several large trees were uprooted.
Thunderstorm Wind, Franklin
- When
- August 10, 4:15 PM CST
- Where
- Franklin County, 3.1 mi ESE of Neier
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.356, -91.051
Thunderstorm winds blew down a large tree onto Highway WW about 3 miles west of St. Clair.
Thunderstorm Wind, Franklin
- When
- August 10, 4:20 PM CST
- Where
- Franklin County, 1.32 mi NNE of Sullivan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.238, -91.141
Thunderstorm winds blew down numerous large tree limbs.
Thunderstorm Wind, St. Charles
- When
- August 10, 4:36 PM CST to 4:45 PM CST
- Where
- St. Charles County, 2.42 mi SSW of Gilmore to 1.74 mi S of St Charles
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.766, -90.811
Widespread wind damage occurred across St. Charles County. In O'Fallon, St. Charles, St. Peters and Havester, numerous large tree limbs were blown down. A tree was blown over onto Highway DD near Sommers Road. In St. Charles, one of the large tree limbs fell onto a garage causing minor roof damage. In St. Peters, a tree was blown onto a house causing moderate damage.
Thunderstorm Wind, St. Louis
- When
- August 10, 4:37 PM CST
- Where
- St. Louis County, (Sus)spirit/St Louis
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.670, -90.650
Thunderstorm Wind, St. Louis
- When
- August 10, 4:45 PM CST to 5:10 PM CST
- Where
- St. Louis County, 0.76 mi NW of Bridgeton Terrace to 0.56 mi ENE of Oakville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.759, -90.458
Widespread wind damage occurred across St. Louis County, especially across the central portions between Maryland Heights and Oakville. Numerous trees, tree limbs and power lines were blown down. In Maryland Heights, a large tree was blown down onto power lines near the intersection of Ameling Road and Bennington Place. Several unoccupied vehicles sustained damage from fallen trees and tree limbs. On vehicle was destroyed by a fallen tree in Rock Hill.
Thunderstorm Wind, Franklin
- When
- August 10, 4:50 PM CST
- Where
- Franklin County, 1.51 mi NNE of Sullivan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.241, -91.142
Thunderstorm winds blew down several power poles along the service road.
Thunderstorm Wind, St. Louis (C)
- When
- August 10, 4:55 PM CST to 5:10 PM CST
- Where
- St. Louis (C) County, 1.02 mi WSW of Tower Grove to 4.21 mi NE of Carondelet
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.645, -90.298
Thunderstorm winds blew down up to 40 large trees, numerous tree limbs and power lines across portions of the city. A power pole was blown down in the 3800 block of Shaw Boulevard. Several unoccupied vehicles sustained damage from fallen trees and tree limbs.
Thunderstorm Wind, Jefferson
- When
- August 10, 5:04 PM CST to 5:14 PM CST
- Where
- Jefferson County, Arnold to 1.72 mi W of Festus Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.430, -90.370
A line of severe storms moved across Jefferson County. Numerous trees, tree limbs and power lines were blown down. In Pevely, a 51 year old woman was killed when a tree was uprooted by the thunderstorm winds and it fell on her. She had been helping her boyfriend move a hard top from a Jeep to prevent damage to it from the approaching severe storms. The boyfriend was not injured by the fallen tree. In Arnold, a large maple tree was blown over onto a house. The house suffered damage to the awning and gutters before rolling off the slanted roof. Just southwest of Festus a tree was blown down onto Route CC. Several unoccupied vehicles sustained damage from fallen trees and tree limbs.
Lightning, St. Louis
- When
- August 10, 5:10 PM CST
- Where
- St. Louis County, 1.59 mi WSW of Cliff Cave
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 38.441, -90.307
Lightning struck a house near the intersection of Christopher Drive and Schnell Drive, causing a house fire. The fire began in the garage and a car parked in the garage was destroyed as well. Two people were in the home, but escaped unharmed.
Thunderstorm Wind, St. Francois
- When
- August 10, 6:00 PM CST
- Where
- St. Francois County, 0.4 mi SSE of St Francois
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.844, -90.498
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
- Damaging Winds in Georgia, August 10, 2020$171,000 · 50 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914450, 915306, 915309, 915558, 915308, 915366, 915374, 915531, 915371, 915551, 915580, 915535, 915584, 915588, 915610, 915608.